Side Effects of Taking Too Much Pseudoephedrine Within 24 Hours

Pseudoephedrine is an ingredient in many over-the-counter (OTC) medications, but because it is used to make methamphetamine or crystal meth, many stores have taken the precaution of keeping it behind the counter. Many stores require a driver's license or other photo identification card and a signature to sell pseudoephedrine-containing drugs. Even when used for legitimate reasons, it can cause some health problems.

Doctor speaking with patient in hospital room. (Image: Thomas Northcut/Digital Vision/Getty Images)

Seizures

Pseudoephedrine is contained many brand-name OTC medicines including Sudafed, 12-hour Cold Maximum Strength, Biofed, Simply Stuffy, Claritin-D, Cenafed, Efidac 24 Pseudoephedrine, Chlor-Trimeton Nasal, Genephed, Contac 12-Hour, ElixSure Congestion Children's, Dimetapp Decongestant and Pediacare Decongestion Infants among others. Taking an overdose of pseudoephedrine can have, among its side effects, the serious effect of a seizure or convulsion. Any such side effect from an overdose of pseudoephedrine should be reported to a doctor as soon as possible.

Hallucinations

Another potential and disconcerting side effect of an overdose of pseudoephedrine is hallucinations. These may take the form of seeing things not really there, hearing things that others don't hear or having physical sensations of something that does not exist touching you. Again, such side effects should send you to you physician for help.

Hypertension

High blood pressure, or hypertension, is a condition many people suffer from. If you already have hypertension, pseudoephedrine may increase it. If you do not, you may temporarily experience it. Hypertension causes the heart to work harder to pump more blood to your body more rapidly. It can cause cardiovascular problems including strokes or heart attacks. Contact your physician immediately if your blood pressure goes up.

Other Side Effects

Pseudoephedrine can cause side effects, including digestive upset, headaches, restlessness and weakness. An overdose of pseudoephedrine also may cause other serious symptoms. All of these may require medical attention. They include rapid breathing, irregular heartbeat, uncommon excitement, restlessness, uncommon nervousness, difficulties breathing including breath shortness that is continuing or severe and a change in heartbeat speed, fast or slow, that continues or is severe. Taking pseudoephedrine might also make it difficult to sleep and cause dizziness.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.